Arte SheetsLearn. Try. Understand.

Healthcare & Clinical

Abbreviated Burn Severity Index (ABSI) Tobiasen Survival Tier Formula

Calculate Joyce Tobiasen’s 5-variable Abbreviated Burn Severity Index (ABSI, 2 to 18 points) summing Female sex (+1), 20-year Age bracket (1–5), Inhalation Injury (+1), Full-Thickness 3rd-Degree Burn (+1), and 10% TBSA bracket (1–10).

Capture full-thickness 3rd-degree eschar and sex alongside age, %TBSA, and inhalation!

Whereas the Revised Baux Score models Age, %TBSA, and Inhalation Injury, Joyce Tobiasen, John Hiebert, and Richard Edlich’s (1982) Abbreviated Burn Severity Index (ABSI) remains a European and international burn-registry staple because it explicitly weights Full-Thickness (3rd-degree) burn presence (+1) and Female sex (+1) alongside 20-year Age brackets and 10% TBSA brackets!

ABSI totals five components (minimum 2 for a >0% burn, maximum 18): Sex (Female = +1, Male = 0), Age Bracket (0–20 yr = 1, 21–40 = 2, 41–60 = 3, 61–80 = 4, >= 81 = 5), Inhalation Injury (+1 if present), Full-Thickness Burn (+1 if any 3rd-degree burn is present), and %TBSA Decile (1–10% = 1, 11–20% = 2, ..., 91–100% = 10)! Tobiasen’s six prognostic tiers map ABSI 2–3 (>= 99% survival), 4–5 (~98%), 6–7 (~80–90%), 8–9 (~50–70% Serious), 10–11 (~20–40% Severe), and >= 12 (<= 10% Maximum Threat to Life)!

ABSI Total Score BandTobiasen Threat-to-Life TierHistorical Burn Survival Probability
2–3 / 4–5 PointsVery Low / Moderate>= 99% / ~98% Survival
6–7 / 8–9 PointsModerately Severe / Serious80–90% / 50–70% Survival
10–11 / >= 12 PointsSevere / Maximum Threat20–40% / <= 10% Survival

Tobiasen (1982) Total Abbreviated Burn Severity Index (ABSI)

Computes exact 20-year age brackets MIN(5, INT(MAX(0, Age - 1) / 20) + 1) and 10% TBSA brackets MIN(10, INT((TBSA - 0.0001) / 10) + 1).

=IF(OR(B3 < 0, B6 <= 0, B6 > 100), "Invalid Burn Inputs", IF(B2 = 1, 1, 0) + MIN(5, INT(MAX(0, B3 - 1) / 20) + 1) + IF(B4 = 1, 1, 0) + IF(B5 = 1, 1, 0) + MIN(10, INT((B6 - 0.0001) / 10) + 1))

ABSI Threat-to-Life & Survival Probability Tier

Maps total ABSI points into Tobiasen’s six validated burn survival categories.

=IF((IF(B2 = 1, 1, 0) + MIN(5, INT(MAX(0, B3 - 1) / 20) + 1) + IF(B4 = 1, 1, 0) + IF(B5 = 1, 1, 0) + MIN(10, INT((B6 - 0.0001) / 10) + 1)) >= 12, "Maximum Threat (ABSI >= 12: <= 10% Survival)", IF((IF(B2 = 1, 1, 0) + MIN(5, INT(MAX(0, B3 - 1) / 20) + 1) + IF(B4 = 1, 1, 0) + IF(B5 = 1, 1, 0) + MIN(10, INT((B6 - 0.0001) / 10) + 1)) >= 10, "Severe Threat (ABSI 10-11: 20-40% Survival)", IF((IF(B2 = 1, 1, 0) + MIN(5, INT(MAX(0, B3 - 1) / 20) + 1) + IF(B4 = 1, 1, 0) + IF(B5 = 1, 1, 0) + MIN(10, INT((B6 - 0.0001) / 10) + 1)) >= 8, "Serious Threat (ABSI 8-9: 50-70% Survival)", "Low-to-Moderately Severe (ABSI 2-7: >= 80% Survival)")))

Try the example

Use the original values or change them to test your understanding.

Further reading